Missouri, 2021

Flash Flooding and Hail in Missouri, May 27, 2021

May 27, 2021 · NWS EAX · 6 events in 4 counties and zones

On the morning of May 27 a line of storms moved through northwest Missouri, producing some damaging winds, along with some minor flash flooding. In the afternoon the clouds cleared out, and a second round of severe thunderstorms formed, this time bringing some large hail, along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of May 27 a line of storms moved through northwest Missouri, producing some damaging winds, along with some minor flash flooding. In the afternoon the clouds cleared out, and a second round of severe thunderstorms formed, this time bringing some large hail, along with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 5:36 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 27, 5:36 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 AM CDT Thu May 27 2021

.Discussion...
Issued at 328 AM CDT THU MAY 27 2021

Key Points:

-Unclear severe weather potential later today with fair amount of
clouds expected throughout the day.

-Much cooler conditions are expected to develop tonight and continue
into the holiday weekend.

Detailed discussion...

Areas of storms have congealed into disorganized complex across
central into Eastern Kansas. As storms work into western Missouri, a
strong storm or two is possible with strong low level jet keeping
atmosphere quasi-coupled with surface layer.  As such, could see
gusty winds with storms with minimal cin. 0-6 km Bulk shear is ~35
knots, with CAPE values of near 1500 J/kg gradually diminishing
farther east across eastern Missouri.  CAM models are hinting rapid
destabilization within warm sector this morning behind initial line
of convection, but am wondering if this will be able to occur as
projected with extensive cloud cover.  Forecast area will be located
in warm sector ahead of a cold front sweeping southeast through the
afternoon hours. Have generally broadbrushed pops throughout the
day, but tried to focus greatest pops immediately ahead and along
the cold front moving through the area. With the cloud debris
through the day, have sided with slightly cooler guidance values
to the north, with warmer conditions bottled up to the south.
While severe weather risk remains a large question mark for later
today, heavy rain threat still appears to be reasonable with
precipitable water values near 1.5 inches.

Much cooler conditions expected behind the cold front, and with
strong cold air advection, have winds gusting tonight into Friday.
Front half of the Memorial Day weekend looks unseasonably cool with
850 hpa temperatures falling to near zero Friday evening.  This will
keep highs in the 50s to perhaps a few lower 60s on Friday.

Temperatures moderate some through the weekend, but remain
unseasonably cool. Isentropic lift increases Sunday afternoon
into Sunday night, but will be fighting a fair amount of low level
dry air minimizing the chances of measuring precipitation. More
significant precipitation is expected by Memorial Day into the
middle of next week as a series of waves move through the central
US in broad upper level trough.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 634 AM CDT THU MAY 27 2021

A strong line of thunderstorms is bearing down on IXD and will be
reaching MKC around 7 AM. These storms will bring gusty winds,
frequent lightning, heavy rain and visibility reductions.
Otherwise, showers and thunderstorms will continue to impact all
terminals until around 14z this morning, at which point we should
see a lull in activity. Another round of showers and thunderstorms
is expected to develop this afternoon and impact the terminals
sometime in the 18z to 22z time frame. Strong winds and hail will
be possible with these storms. CIGs should remain generally VFR
through the period (with a few periods of MVFR CIGs possible).
Winds will turns northwesterly later this afternoon behind the
cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BMW
Hazardous weather outlook, May 27, 2:43 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Thu May 27 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
343 AM CDT Thu May 27 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Early morning storms are expected to move through the area producing
gusty winds and brief heavy rain. Additional storms are possible
this afternoon. Some of these storms may be strong to severe
producing wind gusts to 65 mph, large hail, locally heavy rainfall
and perhaps a tornado. The severe threat is expected to quickly
diminish towards sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected Friday night into the weekend.
Temperatures may fall into the upper 30s Friday night near the Iowa
Missouri border leading to areas of patchy frost.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 27, 3:50 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu May 27 2021

MOZ044-045-054-271030-
Johnson MO-Pettis MO-Henry MO-
450 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HENRY...SOUTHWESTERN
PETTIS AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 AM CDT...

At 450 AM CDT, Doppler radar was tracking a strong thunderstorm near
Urich, or 9 miles northwest of Clinton, moving east at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clinton, Windsor, Leeton, Green Ridge, Calhoun, Chilhowee,
Blairstown, Post Oak, Hartwell, La Due and Truman Lake.

LAT...LON 3825 9392 3855 9400 3876 9340 3851 9330
      3851 9351 3836 9352
TIME...MOT...LOC 0950Z 258DEG 34KT 3846 9390

Leighton
Special weather statement, May 27, 4:27 AM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
527 AM CDT Thu May 27 2021

MOZ007-015>017-023>025-032-033-039-271115-
Putnam MO-Grundy MO-Macon MO-Adair MO-Saline MO-Chariton MO-
Livingston MO-Randolph MO-Linn MO-Sullivan MO-
527 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...NORTHERN RANDOLPH...
WESTERN ADAIR...LINN...SOUTHEASTERN GRUNDY...SOUTHEASTERN PUTNAM...
SULLIVAN...NORTH CENTRAL SALINE...MACON AND EASTERN LIVINGSTON
COUNTIES UNTIL 615 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Galt to near Brunswick.
Movement was northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Macon, Brookfield, Marceline, Milan, Salisbury, Brunswick, Bevier,
Green City, Keytesville, Bucklin, Meadville, Novinger, Laclede,
Callao, Cairo, Linneus, Greencastle, Wheeling, Browning and Galt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3929 9309 3938 9314 3938 9311 3941 9312
      3944 9318 4010 9357 4046 9285 3953 9230
TIME...MOT...LOC 1027Z 242DEG 36KT 4006 9347 3939 9307

Leighton
Special weather statement, May 27, 4:37 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
537 AM CDT Thu May 27 2021

MOZ045-046-271115-
Pettis MO-Cooper MO-
537 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND WESTERN COOPER
COUNTIES UNTIL 615 AM CDT...

At 537 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or 8 miles southwest of Sedalia, moving northeast at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sedalia, La Monte, Pilot Grove, Smithton, Green Ridge, Otterville,
Bunceton, Hughesville, Sedalia Memorial Arpt and Clifton City.

This includes Interstate 70 in Missouri between mile markers 88 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 9298 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9337 3876 9350 3893 9306
      3893 9305 3894 9305 3899 9291 3869 9276
TIME...MOT...LOC 1037Z 242DEG 36KT 3859 9332

Leighton
Special weather statement, May 27, 5:19 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
619 AM CDT Thu May 27 2021

KSZ057-105-MOZ043-271200-
Johnson KS-Miami KS-Cass MO-
619 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...JOHNSON AND NORTHWESTERN
CASS COUNTIES UNTIL 700 AM CDT...

At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrence to near Baldwin City to near
Melvern. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Belton, Gardner, De Soto,
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Cleveland,
Hillsdale, Chiles, Bucyrus, Clare, Lackmans, Clearview City and
Stillwell.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 223.
 Interstate 435 between mile markers 0 and 2, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3897 9506 3895 9461 3885 9461 3885 9458
      3858 9459 3839 9497 3839 9506
TIME...MOT...LOC 1119Z 283DEG 35KT 3897 9521 3870 9523 3854 9559

Leighton
Special weather statement, May 27, 5:28 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 AM CDT Thu May 27 2021

KSZ103>105-MOZ028-029-271200-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Clay MO-
628 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...NORTHERN JOHNSON...NORTHWESTERN CLAY AND SOUTHEASTERN
PLATTE COUNTIES UNTIL 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bonner Springs, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

There is a line of storms from Easton to Eudora moving east that are
producing 40 mph winds.

Locations impacted include...
Overland Park, Shawnee, Lenexa, Leavenworth, Gladstone, Prairie
Village, Lansing, Merriam, Mission, Smithville, Bonner Springs, De
Soto, Parkville, Tonganoxie, Platte City, Basehor, Edwardsville,
Riverside, Weatherby Lake and Lake Quivira.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Kansas between mile markers 224 and 233.
 Interstate 29 between mile markers 2 and 20.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 2 and 43.
 Kansas Turnpike between mile markers 212 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3896 9500 3902 9510 3938 9503 3940 9449
      3895 9467
TIME...MOT...LOC 1127Z 215DEG 40KT 3905 9494

Leighton
Special weather statement, May 27, 5:51 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Thu May 27 2021

KSZ104-105-MOZ028>030-037-038-043-044-271230-
Johnson KS-Wyandotte KS-Platte MO-Cass MO-Ray MO-Johnson MO-
Lafayette MO-Jackson MO-Clay MO-
651 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHEASTERN CASS...SOUTHWESTERN CLAY...
SOUTHWESTERN RAY...SOUTHWESTERN LAFAYETTE...SOUTHEASTERN PLATTE...
JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kansas City Kansas to near Prairie Village.
Movement was east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Leawood, Raytown, Liberty, Gladstone, Grandview, Prairie
Village, Grain Valley, Merriam, Mission, Pleasant Hill, Oak Grove,
Parkville, Odessa and Greenwood.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 40.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 10.
 Interstate 35 in Kansas between mile markers 226 and 235.
 Interstate 29 between mile markers 0 and 4.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 53 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3917 9388 3877 9393 3888 9472 3920 9469
TIME...MOT...LOC 1150Z 278DEG 46KT 3913 9464 3895 9467

Leighton

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, Cass

When
May 27, 8:45 AM CST to 11:45 AM CST
Where
Cass County, 4.2 mi N of Creighton to 3.11 mi NNW of Creighton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.561, -94.087

Water was over the road at 307th and ZZ.

Flash Flood, Henry

When
May 27, 10:00 AM CST to 11:00 AM CST
Where
Henry County, 0.88 mi SE of Clinton to 0.83 mi SE of Clinton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.370, -93.760

Water was over the road at East Franklin and Friendship in Clinton.

Flash Flood, Cass

When
May 27, 10:15 AM CST to 11:15 AM CST
Where
Cass County, 2.63 mi SW of East Lynne Arpt to 2.36 mi W of East Lynne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.670, -94.280

Water was over the road at 243rd and Camp Branch Road.

Hail, Clay

When
May 27, 3:52 PM CST
Where
Clay County, 1.27 mi ESE of Liberty Mitchell Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -94.430

Hail, Clay

When
May 27, 4:04 PM CST to 4:05 PM CST
Where
Clay County, 3.38 mi NE of Liberty Mitchell Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
39.310, -94.400

Hail, Platte

When
May 27, 5:18 PM CST
Where
Platte County, 0.87 mi SW of Parkville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.190, -94.710

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959976, 959978, 959979, 959980, 959981, 959982.